Alert archive / Arkansas / Tornado Warnings in 2013

Tornado Warning 42, NWS Shreveport, LA

May 21, 2013Hempstead County, Howard County, Arkansas

NWS Shreveport, LA issued this tornado warning at May 21, 2013, 1:36 PM CDT for Hempstead County, Howard County, Arkansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2013, 1:36 PM CDT (18:36 UTC)
Expired
May 21, 2013, 2:00 PM CDT
In force
24 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Hempstead County, AR, Howard County, AR

The radar

The Little Rock radar (KLZK), 164 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2013-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2013-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2465 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

388 
WFUS54 KSHV 211836
TORSHV
ARC057-061-211900-
/O.NEW.KSHV.TO.W.0042.130521T1836Z-130521T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
136 PM CDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS...
  SOUTHEASTERN HOWARD COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 200 PM CDT

* AT 132 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR TOLLETTE...
  OR 9 MILES SOUTHEAST OF MINERAL SPRINGS...MOVING NORTHEAST AT 35
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WASHINGTON AND BLEVINS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE
STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO
DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...
MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 3399 9368 3399 9365 3397 9362 3396 9353
      3390 9345 3387 9346 3370 9382 3381 9395
      3401 9373
TIME...MOT...LOC 1836Z 229DEG 31KT 3380 9379

$$

05

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 21, 11:46 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 21, 11:46 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT TUE MAY 21 2013

.DISCUSSION...

MINOR CHANGES MADE TO THE SOUTHERN ZONES FOR THIS AFTERNOON BY
INCREASING THE CHANCE FOR SHOWERS AND THUNDERSTORMS. SOME TWEAKS
IN THE TEMPERATURES AND DEW POINTS GIVEN CURRENT CONDITIONS. NO
OTHER SIGNIFICANT CHANGES MADE. /06/

&&

.AVIATION...

MVFR CIGS SHOULD CONTINUE TO GRADUALLY LIFT INTO THE VFR RANGE
ACROSS MOST OF THE AREA. CONVECTION THAT HAS DEVELOPED ALONG AN
APPROACHING COLD FRONT IS JUST BEGINNING TO MOVE INTO SE OK.
ADDITIONAL DEVELOPMENT IS EXPECTED FARTHER SOUTH AHEAD OF THIS LINE.
STRONG TO SVR TSTMS ARE LIKELY. DISCRETE SUPERCELLS WILL BE POSSIBLE
DURING THE INITIAL DEVELOPMENT BUT THE CONVECTION IS EXPECTED TO
FORM A LARGE COMPLEX AND MOVE ACROSS THE AREA. FOR TIMING...TSTMS
COULD BEGIN TO AFFECT THE I-30 CORRIDOR AS EARLY AS 19Z...AND WILL
GRADUALLY SPREAD SOUTH AND EAST THROUGH THE AFTERNOON AND EVENING
HOURS. EXPECT DETERIORATING FLIGHT CONDITIONS IN THE VICINITY OF ANY
CONVECTION.

COLD FRONT SHOULD BEGIN TO MOVE ACROSS THE AREA AFTER 22/06Z. WIND
SPEEDS SHOULD DIMINISH AND SHIFT TO THE NW AFTER THE FRONT PASSES.
PRECIP SHOULD GRADUALLY BEGIN TO DIMINISH FROM NW TO SE LATE IN THE
18Z TAF PERIOD. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  69  86  67  88 /  50  70  30  10  10
MLU  89  69  86  67  88 /  40  70  60  10  10
DEQ  80  63  86  65  86 /  70  70  10  10  10
TXK  86  66  86  65  87 /  70  70  10  10  10
ELD  88  68  86  65  87 /  50  70  30  10  10
TYR  87  67  86  68  89 /  60  70  10  10  10
GGG  88  67  86  68  89 /  50  70  20  10  10
LFK  90  70  89  69  90 /  30  60  30  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/09
Hazardous weather outlook, May 21, 12:45 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1245 PM CDT TUE MAY 21 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1245 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST
LOUISIANA...SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY ACROSS MUCH
OF EAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND
NORTHWEST LOUISIANA AND PARTS OF NORTH CENTRAL LOUISIANA. AN UPPER
LEVEL TROUGH OF LOW PRESSURE WILL SHIFT EAST ACROSS THE SOUTHERN
PLAINS THIS AFTERNOON AND OVERNIGHT...AND INTERACT WITH STRONG
INSTABILITY...VARIOUS CONVECTIVE BOUNDARIES LEFT IN PLACE FROM
SHOWERS AND THUNDERSTORMS EARLIER MONDAY NIGHT AND EARLY TUESDAY
MORNING...AND A MOIST ATMOSPHERE. ONGOING SHOWERS AND
THUNDERSTORMS OVER SOUTHEAST OKLAHOMA INTO SOUTHWEST ARKANSAS
AND EXTREME NORTHEAST TEXAS WILL EXPAND AND DEVELOP OVER
REMAINING PARTS OF THE FOUR STATE REGION. WINDS FEEDING INTO THE
AREA WILL BE TURNING WITH HEIGHT PROVIDING WIND SHEAR WHICH WILL
HELP WITH UPDRAFT ROTATION...SUCH THAT SOME OF THESE STORMS WILL
BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...
AND ISOLATED TORNADOES. THESE STORMS WILL ALSO PRODUCE LOCALLY HEAVY
RAINFALL AT TIMES...GIVEN THE AMOUNT OF MOISTURE PROVIDED BY
THE GULF OF MEXICO...THAT CAN PRODUCE FROM ONE TO THREE INCHES
OF RAIN ACROSS NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA. THESE STORMS SHOULD
CONSOLIDATE INTO A LARGE THUNDERSTORM COMPLEX TONIGHT AS IT
PROPAGATES EAST SOUTHEAST ACROSS SOUTHWEST ARKANSAS AND NORTH
LOUISIANA...WHERE STRONG DAMAGING STRAIGHT LINE WINDS WILL BE
POSSIBLE. SHOWERS AND THUNDERSTORMS SHOULD WEAKEN LATE TONIGHT
AND EARLY WEDNESDAY MORNING NORTH CENTRAL LOUISIANA AS
INSTABILITY GRADUALLY DIMINISHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS SHOULD BE ONGOING WEDNESDAY MORNING
ACROSS NORTH CENTRAL LOUISIANA AND PORTIONS OF DEEP EAST
TEXAS...BUT SHOULD DIMINISH FROM WEST TO EAST BY LATE MORNING
WITH THE DEPARTURE OF THE UPPER TROUGH. ISOLATED SHOWERS AND
THUNDERSTORMS MAY REDEVELOP WEDNESDAY AFTERNOON MAINLY SOUTH OF
INTERSTATE 20 OVER EAST TEXAS AND NORTH LOUISIANA...WHERE A WEAK
SURFACE BOUNDARY BECOMES STATIONARY. THESE STORMS SHOULD
DIMINISH WEDNESDAY EVENING WITH THE LOSS OF HEATING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO PERSONNEL...WILL BE REQUIRED THIS AFTERNOON AND TONIGHT.

06

In the hours before

Special weather statement, May 21, 12:13 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1213 PM CDT TUE MAY 21 2013

OKZ077-TXZ096-211800-
MCCURTAIN-RED RIVER-
1213 PM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 100 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     MANCHESTER...

AT 1212 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF MANCHESTER...OR
19 MILES SOUTHEAST OF HUGO...MOVING NORTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

05
Special weather statement, May 21, 12:23 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1223 PM CDT TUE MAY 21 2013

ARZ050-OKZ077-211815-
MCCURTAIN-SEVIER-
1223 PM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW AND IDABEL...

AT 1218 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR IDABEL...OR 23 MILES NORTHWEST
OF FOREMAN...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

05
Special weather statement, May 21, 1:00 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
100 PM CDT TUE MAY 21 2013

OKZ077-TXZ096-211830-
MCCURTAIN-RED RIVER-
100 PM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 130 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     MANCHESTER...

AT 100 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MANCHESTER...OR 14 MILES NORTH
OF CLARKSVILLE...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:11 PM CDTSevere Thunderstorm WarningSHVLittle River34 min
May 21, 2:01 PM CDTTornado WarningSHVLittle River29 min
May 21, 2:14 PM CDTSevere Thunderstorm WarningSHVLittle River46 min
May 21, 4:51 PM CDTSevere Thunderstorm WarningSHVLittle River, Miller54 min
May 21, 5:10 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Little River, Miller, Sevier65 min
May 21, 5:31 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Miller59 min
May 21, 5:51 PM CDTSevere Thunderstorm WarningSHVColumbia, Hempstead, Nevada54 min
May 21, 6:23 PM CDTSevere Thunderstorm WarningSHVColumbia, Hempstead, Lafayette, Miller, Nevada67 min

Nearby

Tornado Warnings in Arkansas, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.